Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 146, NWS Kansas City, MO

July 3, 2020Cass County, Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 3, 2020, 4:38 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 4:38 PM CDT (21:38 UTC)
Expired
Jul 3, 2020, 4:56 PM CDT
In force
18 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS53 KEAX 032138
SVREAX
KSC091-MOC037-095-032215-
/O.NEW.KEAX.SV.W.0146.200703T2138Z-200703T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
438 PM CDT Fri Jul 3 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnson County in east central Kansas...
  Northwestern Cass County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until 515 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located near Belton,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Leawood, Grandview, Belton, Stanley and Stillwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3874 9475 3892 9470 3890 9447 3873 9452
TIME...MOT...LOC 2137Z 284DEG 13KT 3882 9463 

HAIL...<.75IN
WIND...60MPH
 
$$

Barham
3 follow-up statements
076 
WWUS53 KEAX 032144
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
444 PM CDT Fri Jul 3 2020

KSC091-MOC037-095-032215-
/O.CON.KEAX.SV.W.0146.000000T0000Z-200703T2215Z/
Johnson KS-Cass MO-Jackson MO-
444 PM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES...

At 444 PM CDT, a severe thunderstorm was located near Belton, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Overland Park, Leawood, Grandview, Belton, Stanley and Stillwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3874 9475 3892 9470 3890 9447 3873 9452
TIME...MOT...LOC 2144Z 284DEG 13KT 3881 9460 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
548 
WWUS53 KEAX 032153
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Fri Jul 3 2020

KSC091-MOC095-032203-
/O.CAN.KEAX.SV.W.0146.000000T0000Z-200703T2215Z/
Johnson KS-Jackson MO-
453 PM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON AND
SOUTHWESTERN JACKSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3873 9461 3885 9461 3884 9450 3884 9449
      3883 9449 3873 9452
TIME...MOT...LOC 2153Z 284DEG 13KT 3880 9456 

$$

MOC037-032215-
/O.CON.KEAX.SV.W.0146.000000T0000Z-200703T2215Z/
Cass MO-
453 PM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN CASS COUNTY...

At 453 PM CDT, a severe thunderstorm was located over Belton, moving
east at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3873 9461 3885 9461 3884 9450 3884 9449
      3883 9449 3873 9452
TIME...MOT...LOC 2153Z 284DEG 13KT 3880 9456 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham
486 
WWUS53 KEAX 032156
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT Fri Jul 3 2020

MOC037-032206-
/O.CAN.KEAX.SV.W.0146.000000T0000Z-200703T2215Z/
Cass MO-
456 PM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3873 9461 3885 9461 3884 9450 3884 9449
      3883 9449 3873 9452
TIME...MOT...LOC 2155Z 284DEG 13KT 3880 9454 

$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:03 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 3, 3:03 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT Fri Jul 3 2020

.Discussion...
Issued at 301 PM CDT FRI JUL 3 2020

Near normal temperatures today to start off the 4th of July weekend,
but still a rather warm and humid day across the forecast area as
dewpoints have climbed into the low 70s by early afternoon. Heat
indices this afternoon will stay below 100 degrees with most
locations in the 90 to 95 degree range. Both Saturday and Sunday
will see similar temperature and heat index readings with
temperatures in the upper 80s to near 90 degrees and heat indices
of 90 to 95.

An MCV continues to rotate across eastern Kansas early this
afternoon as it slowly drifts to the south-southeast as it follows
the instability gradient. Storms have increased in intensity near
the center of the MCV and should see a quicker push to the south as
the associated cold pool strengthens. There is enough convergence
to the east of the central cluster of storms to see some isolated
to scattered pulse-type storms develop just to the north and west
of the KC metro, and appear to be more diurnally driven. These
storms are barely moving given lack of flow, but could see a brief
heavy downpour and some gusty winds out of them as they collapse.
This diurnal activity will die off later this evening.

Another feature to keep an eye on later this afternoon and overnight
is out across eastern Missouri and will gradually move westward
overnight. As convergence increases between these two features, and
we become a little less capped, we may see scattered thunderstorms
start to develop across central Missouri by late afternoon and/or
early evening and continue into the overnight hours. Given the lack
of flow, there is some uncertainty as to how long these storms would
be able to hang around before petering out.

As we head into next week, the central conus remains under the
influence of the broad ridge. By the middle of next week, we could
be seeing our warmest temperatures yet this year...and with corn now
in the tasseling phase across much of the forecast area, dewpoints
in the 80s aren't out of the question. This will make for a rather
oppressive week heat-wise.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 912 PM CDT THU JUL 2 2020

VFR conditions are expected for the TAF period, with a few lower
clouds sticking around overnight. Tomorrow afternoon, we should
see an increase in the cu field again with peak heating. There are
also some isolated to scattered storm chances across the region
through the TAF period, but they should stay outside of our
forecast area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PietrychaP
Aviation...PietrychaP
Hazardous weather outlook, Jul 3, 4:09 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Fri Jul 3 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widely scattered thunderstorms are possible this morning and again
 this afternoon however, severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Generally hot and humid conditions will continue over the next 5 to
 7 days with heat indices ranging from the 90s to the lower 100s
 each day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 3, 4:13 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
413 PM CDT Fri Jul 3 2020

KSZ057-105-MOZ043-032200-
Johnson KS-Miami KS-Cass MO-
413 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTHEASTERN
JOHNSON AND WESTERN CASS COUNTIES UNTIL 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Spring Hill, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Leawood, Belton, Raymore, Harrisonville,
Spring Hill, Peculiar, Louisburg, Drexel, Cleveland, Freeman, Lake
Annette, West Line, Chiles, Bucyrus, Stillwell, Stanley and Wagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 9491 3891 9470 3864 9429 3847 9454
      3848 9461 3847 9461
TIME...MOT...LOC 2113Z 316DEG 25KT 3877 9469

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:13 PM CDTSpecial Weather StatementEAXCass47 min
Jul 3, 4:56 PM CDTSpecial Weather StatementEAXCass49 min
Jul 3, 5:09 PM CDTSevere Thunderstorm WarningEAXCass20 min
Jul 3, 5:22 PM CDTSpecial Weather StatementEAXBates38 min
Jul 3, 5:42 PM CDTSpecial Weather StatementEAXBates48 min
Jul 3, 5:54 PM CDTSpecial Weather StatementEAXBates51 min
Jul 3, 6:45 PM CDTSpecial Weather StatementEAXHenry45 min
Jul 3, 4:31 PM CDTAreal Flood AdvisoryEAXJohnson3 hr
Jul 3, 4:49 PM CDTSpecial Weather StatementEAXLinn41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.